Skip to Main Content

++

Chapter 14: Antiarrhythmic Drugs

++
++
++

A 76-year-old patient with rheumatoid arthritis and chronic heart disease is being considered for treatment with procainamide. She is already receiving digoxin, hydrochlorothiazide, and potassium supplements for her cardiac condition.

++

In deciding on a treatment regimen with procainamide for this patient, which of the following statements is most correct?

++
++
++

(A) A possible drug interaction with digoxin suggests that digoxin blood levels should be obtained before and after starting procainamide

++
++

(B) Hyperkalemia should be avoided to reduce the likelihood of procainamide toxicity

++
++

(C) Procainamide cannot be used if the patient has asthma because it has a β-blocking effect

++
++

(D) Procainamide cannot be used if the patient has angina because it has a β-agonist effect

++
++

(E) Procainamide is not active by the oral route

+
++

Hyperkalemia facilitates procainamide toxicity. Procainamide is active by the oral route and has a duration of action of 2–4 h (in the prompt-release form). Procainamide has no significant documented interaction with digoxin and no significant β-agonist or β-blocking action. The answer is B.

++
++
++

A 76-year-old patient with rheumatoid arthritis and chronic heart disease is being considered for treatment with procainamide. She is already receiving digoxin, hydrochlorothiazide, and potassium supplements for her cardiac condition.

++

If this patient should take an overdose and manifest severe acute procainamide toxicity with markedly prolonged QRS, which of the following should be given immediately?

++
++
++

(A) A calcium chelator such as EDTA

++
++

(B) Digitalis

++
++

(C) Nitroprusside

++
++

(D) Potassium chloride

++
++

(E) Sodium lactate

+
++

The most effective therapy for procainamide toxicity appears to be concentrated sodium lactate. This drug may (1) increase sodium current by increasing the sodium ion gradient and (2) reduce drug-receptor binding by alkalinizing the tissue. The answer is E.

++
++
++

A 57-year-old man is admitted to the emergency department with chest pain and a fast irregular heart rhythm. The ECG shows an inferior myocardial infarction and ventricular tachycardia. Lidocaine is ordered. When used as an antiarrhythmic drug, lidocaine typically

++
++
++

(A) Increases action potential duration

++
++

(B) Increases contractility

++
++

(C) Increases PR interval

++
++

(D) Reduces abnormal automaticity

++
++

(E) Reduces resting potential

+
++

Lidocaine reduces automaticity in the ventricles; the drug ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.